Rising number of fentanyl exposures among young children in Oregon, the US

PORTLAND, Ore. (KOIN) — The Oregon Poison Center says exposure to fentanyl among young children is now on the rise.

The Oregon Poison Center said it handled 16 cases of children younger than 6 being exposed to fentanyl in 2023, compared to nine in 2022, two in 2021 and none in 2020.

Nationally, researchers say the trend is being mirrored, with poison centers across the U.S. seeing 539 cases of illicit fentanyl exposure among young kids in 2023 compared to 120 in 2020 and just 10 in 2016.

‘A legitimate hazard’: Stores call for bottle return exemption amid fentanyl crisis

Researchers also say of the 27 exposures identified since 2021, the median age of children coming into contact with fentanyl in Oregon is about 1.2 years old, with 93% of them exposed in their own homes.

Oregon Health and Science University runs the Oregon Poison Center and published its findings in the New England Journal of Medicine on Thursday.

Reported to be 100 times more potent than morphine, officials say the risk of exposure is low even as the state battles a fentanyl emergency.

“The amount of fentanyl that is in second hand vapor that you’d be exposed to on the street on or on a surface is incredibly small and should not lead to fentanyl poisoning,” Dr. Rob Hendrickson with the Oregon Poison Control Center said.

The lead author of the study said if one has drugs in their home, make sure to take necessary steps to protect children in the home, including locking up medication and having naloxone on hand.

Bill heading to Oregon Gov. Kotek’s desk would ban drug use on public transit

“If there is opioid use in your house, please consider getting naloxone for your home. Naloxone is a medication that reverses opioid toxicity and overdose. That medication may be used on the person who uses opioids but may also be used on any family member that accidentally ingests that medication and that includes small children,” Dr. Rob Hendrickson of the Oregon Poison Center said. “And know the signs of overdose and use naloxone if you see those signs.”

Naloxone, also known as Narcan, is available at Oregon pharmacies without a prescription.

“I would not hesitate for a second to give the exact same dose to a child that you’re giving an adult or to use an adult naloxone kit,” Hendrickson said.

Signs of opioid overdose

Officials say the signs of opioid overdose include:

  • Bluish, pale skin

  • Vomiting or foaming at the mouth

  • Shallow and slow breathing

  • Losing consciousness or appearing sleepy

  • Small and constricted pupils, appearing as “pinpoints”

Medical officials also ask those responding to a possible overdose to call 911 if someone is not breathing, unconscious or if naloxone has been used on the person.

For the latest news, weather, sports, and streaming video, head to KOIN.com.